Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 40, NWS Pueblo, CO

June 13, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 13, 1997, 6:19 PM MDT for El Paso County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 6:19 PM MDT (00:19 UTC)
Expired
Jun 13, 1997, 6:55 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 140020
SVRPUB
COC041-140055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
619 PM MDT FRI JUN 13 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 655 PM MDT
 
* SOME LOCATIONS AFFECTED
  RAMAH BY 630 PM

* AT 619 PM RADAR SHOWED A SEVERE STORM 5 MILES NORTHWEST OF RAMAH
  MOVING SOUTHEAST AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHtER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

A TORNADO WATCH IS IN EFFECT.  SEVERE STORMS CAN PRODUCE TORNADOES.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:37 AM MDT, 14 hours 42 minutes earlier.

Area forecast discussion, Jun 13, 3:37 AM MDT, 14 hours 42 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 AM MDT FRI JUN 13 1997

MAIN CHALLENGES FOR TODAY WILL BE PRECIP CHANCES AND TEMPS.
SATELLITE SHOWS UPPER LOW THIS MORNING OVER NRN CA/NW NV AND
MODELS FORECAST THE LOW TO STAY OVER NV TODAY WITH DIFFLUENT FLOW
OVER THE AREA TODAY.  SHORTWAVE OVER WESTERN COLORADO KEEPING SOME
CLOUDINESS OVER SW AND CENTRAL AREAS WITH DRYING BEHIND IT...BUT
LOOKS LIKE ANOTHER WAVE FOLLOWING CLOSE BEHIND.  LOW LEVEL MOISTURE
WILL BE IN PLACE OVER THE EASTERN PLAINS TODAY AND WITH UPSLOPE FLOW
AND SOME HEATING WE WILL SEE WIDELY SCT TO SCT THUNDERSTORMS.  LOOKS
LIKE IT SHOULD BE A LITTLE MORE STABLE TODAY AND WOULD NOT EXPECT AS
GOOD OF A CHANCE FOR SEVERE...WITH THE EXCEPTION OF THE EXTREME
SOUTHEAST CORNER OF COLORADO WHERE CAPES ARE FORECAST TO BE 1000 J/KG...
AND LIFTED INDICIES OF ABOUT -3.  MODELS FORECAST SLIGHTLY COOLER IN THE
LOWER LEVELS TODAY WvILL NOT DEVIATE FROM FWC GUIDANCE TOO MUCH.

In the hours before

Local storm report, Jun 13, 1:52 PM MDT, 4 hours 27 minutes before
PRELIMINARY STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
152 PM MDT FRI JUN 13 1997

ADDITIONAL REPORTS FOR TUESDAY...JUNE 10

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0400 PM    15 SW TIMPAS              CO   0.75 INCH HAIL
06/10/97   OTERO

0405 PM    4 W TIMPAS                CO   0.88 INCH HAIL
06/10/97   OTERO
Local storm report, Jun 13, 2:02 PM MDT, 4 hours 17 minutes before
PRELIMINARY STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
202 PM MDT FRI JUN 13 1997

ADDITIONAL REPORT FROM WEDNESDAY...JUNE 11

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0343 PM    3 NNE TOWNER              CO   TORNADO
06/11/97   KIOWA                          LIFTED OFF GROUND AT 343 PM
Special weather statement, Jun 13, 2:16 PM MDT, 4 hours 3 minutes before
COZ072-132120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT FRI JUN 13 1997

...STRONG THUNDERSTORM ENTERING NORTHERN EL PASO COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS PALMER LAKE AND MONUMENT IN
NORTHERN EL PASO COUNTY BY 230 PM. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL UP TO 1/4 INCH IN DIAMETER AND BRIEF PERIODS OF
HEAVY RAIN.

AT 215 PM...PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES WEST OF MONUMENT...MOVING TO THE EAST AT 10 MPH.

MOTORISTS TRAVELLING ALONG I-25 IN NORTHERN EL PASO COUNTY SHOULD BE
PREPARED TO EXPERIENCE REDUCED VISIBILITIES AND DEGRADED TRAVELLING
CONDITIONS.

MOORE
Special weather statement, Jun 13, 2:17 PM MDT, 4 hours 2 minutes before
COZ072-132120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT FRI JUN 13 1997

...STRONG THUNDERSTORM ENTERING NORTHERN EL PASO COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS PALMER LAKE AND MONUMENT IN
NORTHERN EL PASO COUNTY BY 230 PM. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL UP TO 1/4 INCH IN DIAMETER AND BRIEF PERIODS OF
HEAVY RAIN.

AT 215 PM...PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES WEST OF MONUMENT...MOVING TO THE EAST AT 10 MPH.

MOTORISTS TRAVELLING ALONG I-25 IN NORTHERN EL PASO COUNTY SHOULD BE
PREPARED TO EXPERIENCE REDUCED VISIBILITIES AND DEGRADED TRAVELLING
CONDITIONS.

MOORE
Special weather statement, Jun 13, 5:20 PM MDT, 59 minutes before
COZ077-140025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
519 PM MDT FRI JUN 13 1997

...STRONG THUNDERSTORM MOVING ACROSS EASTERN LAS ANIMAS COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY WEST OF
HIGHWAY 109 AND NORTH OF HIGHWAY 160 THROUGH 615 PM. THIS STORM IS
CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS
OF HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING.

AT 518 PM...PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14
MILES NORTHWESST OF KIM...MOVING TO THE EAST AT 15 MPH.

MOTORISTS TRAVELLING ON HIGHWAY 109 SHOULD EXPECT TO EXPERIENCE
RESTRICTED VISBILITIES AND DEGRADED TRAVELLING CONDITIONS.

MOORE
Special weather statement, Jun 13, 5:23 PM MDT, 56 minutes before
COZ077-140025-

SPECIAL WEATHER STATEMENT...CORRECTION FOR TYPO...
NATIONAL WEATHER SERVICE PUEBLO CO
519 PM MDT FRI JUN 13 1997

...STRONG THUNDERSTORM MOVING ACROSS EASTERN LAS ANIMAS COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY WEST OF
HIGHWAY 109 AND NORTH OF HIGHWAY 160 THROUGH 615 PM. THIS STORM IS
CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS
OF HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING.

AT 518 PM...PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14
MILES NORTHWEST OF KIM...MOVING TO THE EAST AT 15 MPH.

MOTORISTS TRAVELLING ON HIGHWAY 109 SHOULD EXPECT TO EXPERIENCE
RESTRICTED VISIBILITIES AND DEGRADED TRAVELLING CONDITIONS.

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:01 PM MDTSevere Thunderstorm WarningPUBLas Animas49 min
Jun 13, 6:58 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Jun 13, 7:05 PM MDTTornado WarningPUBEl Paso35 min
Jun 13, 8:55 PM MDTSevere Thunderstorm WarningPUBEl Paso45 min
Jun 13, 9:44 PM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Jun 13, 10:35 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Jun 13, 11:36 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Jun 13, 11:44 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jun 14, 1:03 AM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Jun 14, 2:15 AM MDTSevere Thunderstorm WarningPUBEl Paso55 min
Jun 14, 5:39 PM MDTSevere Thunderstorm WarningPUBBaca61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.